Dense Fog, Jefferson
- When
- May 5, 8:30 PM CST to May 6, 6:30 AM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS
- Coordinates
- 38.301, -88.924 (the zone’s center; the record gives no point)
Surface high pressure was draped across the southern Illinois from the evening of the 5th through the morning of the 6th. As a result, skies were clear and winds were calm, which allowed dense fog to develop generally along and east of the Interstate 57 corridor overnight through sunrise.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Surface high pressure was draped across the southern Illinois from the evening of the 5th through the morning of the 6th. As a result, skies were clear and winds were calm, which allowed dense fog to develop generally along and east of the Interstate 57 corridor overnight through sunrise. The fog first developed near Mount Vernon in the late evening of the 5th, and gradually spread southward through the pre-dawn hours on the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 4:53 PM CST, 3 hours 37 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 553 PM CDT Mon May 5 2025 .KEY MESSAGES... - Below average temperatures again today before we return to seasonable temperatures through the end of the week. - Scattered showers continue today mainly across the KY Pennyrile and southwest IN. - After a brief dry period on Tuesday, daily chances for showers and thunderstorms return on Wednesday through Friday. && .DISCUSSION... Issued at 243 PM CDT Mon May 5 2025 A large omega-blocking pattern is apparent across, well, most of the CONUS this afternoon with an upper low centered over south central Kentucky and southern Arizona, ridging in between and and another stalled upper trough over northwest Montana. That will result in a pretty what you see is what you get forecast for the next 12 hours or so. A trailing surface low over southwest Indiana should start to dissipate overnight with residual clouds diminishing as well - leading to fog formation in its wake overnight. More sunshine should lead to warmer temperatures tomorrow. Wednesday evening the back half of this double barreled upper low approaches giving us some rain shower chances that persist off and on through Thursday when a more driving trough moves in from the northwest sending another cold front through. That trough moves through and ridging moves in over the weekend and by Sunday we have a Rex block pattern forming in this seven day forecast that reads more like a synoptic meteorology mid-term on upper level blocking patterns. Modest return flow then gets going by that point. All in all however the blocking patterns are part of a relatively and somewhat climatologically unusually benign pattern of weather for the next seven days. After the spring we have had so far we will take it! && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 553 PM CDT Mon May 5 2025 Lingering MVFR cigs along with SHRA will begin to diminish after sunset with the loss of diurnal heating as visible satellite imagery shows breaks in the clouds are beginning to occur. Clearing tonight will set the stage for fog development overnight across most terminals, with locally dense fog possible at KMVN/KEVV/KOWB early Tuesday morning. IFR to VLIFR conditions will be possible between 08-12z. A return to VFR should occur by 13-14z across the entire region, followed by additional SCT-BKN cigs around 3-4 kft AGL into the afternoon. Calm winds turn westerly below 5 kts during the day on Tuesday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...JGG AVIATION...DW
Hazardous Weather Outlook National Weather Service Paducah KY 254 PM CDT Mon May 5 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-062000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 254 PM CDT Mon May 5 2025 /354 PM EDT Mon May 5 2025/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. Patchy dense fog is possible tonight and early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a daily chance of isolated thunderstorms Wednesday through Friday, primarily during the afternoon and evening hours. Severe thunderstorms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. JGG
Special Weather Statement National Weather Service PADUCAH KY 333 PM CDT Mon May 5 2025 ILZ075>078-082-083-087-INZ081-082-085>088-KYZ014-018-019-052300- Jefferson-Wayne IL-Edwards-Wabash-Hamilton-White-Gallatin-Gibson- Pike-Posey-Vanderburgh-Warrick-Spencer-Union KY-Henderson-Daviess- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, McLeansboro, Carmi, Shawneetown, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Morganfield, Henderson, and Owensboro 333 PM CDT Mon May 5 2025 /433 PM EDT Mon May 5 2025/ ...Cold air funnels possible this afternoon... Cold air funnel clouds have been reported across parts of the area this afternoon. Conditions appear favorable through late afternoon for these to continue. Cold air funnels extend from clouds similarly to their more dangerous supercell storm counterparts but they are not associated with thunderstorms and do not show signs of rapid rotation and are significantly weaker than tornadoes. It would be extremely unlikely for one of these to touch the ground and produce damage. JGG
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260705, 1260701, 1260706, 1260698, 1260702, 1260704, 1260700, 1260707, 1260708, 1260696, 1260697, 1260695, 1260691, 1260694, 1260692, 1260693.